Skip to content
Omnikalc

WFNS grade: how severe is this subarachnoid hemorrhage?

Grade an aneurysmal subarachnoid hemorrhage on the World Federation of Neurosurgical Societies scale from the Glasgow Coma Scale and the presence of a motor deficit.

Updated on
Your inputs

Value out of range

Results

WFNS grade

3 / 5

Grade III: intermediate grade; urgent neurosurgical or neuroradiological care

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

What the WFNS grade describes

A subarachnoid hemorrhage (SAH) is bleeding into the space around the brain, most often from a ruptured aneurysm. The classic symptom is a sudden, severe “thunderclap” headache. The WFNS scale, proposed by the World Federation of Neurosurgical Societies in 1988, grades the clinical severity on arrival. It is built on the Glasgow Coma Scale (GCS), which makes it more reproducible than older grading systems.

The five grades

WFNS grade Glasgow Coma Scale Focal motor deficit
I 15 Absent
II 13 to 14 Absent
III 13 to 14 Present
IV 7 to 12 Present or absent
V 3 to 6 Present or absent

A motor deficit only changes the grade when the GCS is 13 or 14. Grades I to III are often called “good grade” and grades IV and V “poor grade”.

Why the grade matters

The grade is one of the strongest predictors of outcome after aneurysmal SAH. Patients in grade I or II usually do much better than patients in grade IV or V, whose risk of death or severe disability is high. The grade also helps teams plan monitoring and decide on the timing of aneurysm treatment by coiling or clipping, which is usually done as early as possible.

Example

A patient with a GCS of 14 who cannot move the left arm normally is grade III. The same patient without the deficit would be grade II.

  • Hunt and Hess scale (1968): grades I to V based on headache, neck stiffness, consciousness and deficits. It is older and more subjective.
  • Fisher and modified Fisher scales: grade the amount of blood on the CT scan, which predicts vasospasm, a narrowing of brain arteries a few days after the bleed.

Limits

Sedation, seizures or hydrocephalus can lower the GCS temporarily. Teams usually grade again after resuscitation and treatment of hydrocephalus, because the grade after stabilization better reflects the prognosis.

A sudden worst-ever headache is an emergency: call 911.

Frequently asked questions

How is the WFNS grade determined?

From the Glasgow Coma Scale: 15 is grade I, 13–14 is grade II or III depending on a motor deficit, 7–12 is grade IV and 3–6 is grade V.

What is a poor-grade subarachnoid hemorrhage?

WFNS grades IV and V. These patients have a much higher risk of death or severe disability than patients in grades I to III.

What is the difference between WFNS and Hunt and Hess?

Both grade clinical severity from I to V. WFNS is based on the Glasgow Coma Scale, which makes it more reproducible; Hunt and Hess uses descriptions of headache and alertness.

Does the Fisher scale measure the same thing?

No. The Fisher scale grades the amount of blood on the CT scan, which predicts the risk of vasospasm, while WFNS grades the patient's clinical state.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.